Alert archive / Hawaii / Gale Warnings in 2016

Gale Warning 4, NWS Honolulu, HI

June 30, 2016

NWS Honolulu, HI issued this gale warning at Jun 30, 2016, 3:31 PM HST. It took effect at Jul 1, 2016, 3:36 AM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2016, 3:31 PM HST (01:31 UTC)
In effect from
Jul 1, 2016, 3:36 AM HST
Expired
Jul 2, 2016, 3:24 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

364 
WHHW70 PHFO 010131
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST THU JUN 30 2016

...GALE WARNING STARTING FRIDAY MORNING FOR THE TYPICAL WINDY
WATERS AROUND THE BIG ISLAND AND MAUI...
...SMALL CRAFT ADVISORY FOR ALL OTHER WATERS AND CHANNELS...

.A SURFACE HIGH FAR NORTHEAST OF HAWAII WILL BUILD AS IT MOVES
SLOWLY WEST-SOUTHWEST DURING THE NEXT COUPLE OF DAYS. TRADE WINDS
WILL STRENGTHEN AND ARE EXPECTED TO REACH GALE FORCE STARTING
FRIDAY MORNING OVER THE TYPICALLY WINDY WATERS AROUND THE BIG
ISLAND AND MAUI. OTHERWISE...A SMALL CRAFT ADVISORY IS IN EFFECT
FOR ALL THE OTHER WATERS SURROUNDING THE HAWAIIAN ISLANDS.

PHZ120-121-123-124-011445-
/O.EXT.PHFO.SC.Y.0032.000000T0000Z-160701T1600Z/
/O.UPG.PHFO.GL.A.0003.160701T0400Z-160703T0400Z/
/O.NEW.PHFO.GL.W.0004.160701T1600Z-160703T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
331 PM HST THU JUN 30 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...
...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...EAST 20 TO 25 KT TONIGHT...INCREASING TO 25 TO 35 KT ON
  FRIDAY AND CONTINUING THROUGH SATURDAY.

* SEAS...5 TO 8 FT TONIGHT...INCREASING TO 8 TO 12 FT FRIDAY AND
  CONTINUING THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ111>116-118-011445-
/O.EXT.PHFO.SC.Y.0032.160701T0131Z-160704T0400Z/
KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-
MAUI COUNTY LEEWARD WATERS-
331 PM HST THU JUN 30 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...EAST 20 TO 25 KT THROUGH SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

PHZ110-117-119-122-011445-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-160704T0400Z/
KAUAI NORTHWEST WATERS-MAUI COUNTY WINDWARD WATERS-MAALAEA BAY-
BIG ISLAND WINDWARD WATERS-
331 PM HST THU JUN 30 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...EAST 20 TO 25 KT THROUGH SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$
4 follow-up statements
858 
WHHW70 PHFO 011336
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST FRI JUL 1 2016

PHZ120-121-123-124-020245-
/O.CAN.PHFO.SC.Y.0032.000000T0000Z-160701T1600Z/
/O.EXT.PHFO.GL.W.0004.160701T1336Z-160703T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
336 AM HST FRI JUL 1 2016

...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

* WINDS...EAST WINDS 25 TO 35 KT.

* SEAS...WIND WAVES 8 TO 14 FT...HIGHEST OVER THE ALENUIHAHA
  CHANNEL AND WATERS SOUTH OF BIG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PHZ110>119-122-020245-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-160704T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
336 AM HST FRI JUL 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...EAST 20 TO 25 KT THROUGH SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$
338 
WHHW70 PHFO 020145
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST FRI JUL 1 2016

...STRONG TO GALE FORCE TRADE WINDS...

PHZ120-121-123-124-021445-
/O.CON.PHFO.GL.W.0004.000000T0000Z-160703T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
345 PM HST FRI JUL 1 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WINDS...EASTERLY GALES TO 35 KT.

* SEAS...TO 13 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PHZ110>119-122-021445-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-160704T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
345 PM HST FRI JUL 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...TO 25 KT.

* SEAS...TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$
DONALDSON
606 
WHHW70 PHFO 021346
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 AM HST SAT JUL 2 2016

PHZ120-121-123-124-030300-
/O.CON.PHFO.GL.W.0004.000000T0000Z-160703T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
346 AM HST SAT JUL 2 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...EASTERLY GALES TO 35 KT.

* SEAS...10 TO 13 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PHZ111-118-122-030300-
/O.EXT.PHFO.SC.Y.0032.000000T0000Z-160703T0400Z/
KAUAI WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
BIG ISLAND WINDWARD WATERS-
346 AM HST SAT JUL 2 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WINDS...EASTERLY TO 25 KT.

* SEAS...8 TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

PHZ110-112>117-119-030300-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-160704T0400Z/
KAUAI NORTHWEST WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-
MAUI COUNTY WINDWARD WATERS-MAALAEA BAY-
346 AM HST SAT JUL 2 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...EASTERLY TO 25 KT.

* SEAS...7 TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$
089 
WHHW70 PHFO 030124
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST SAT JUL 2 2016

PHZ120-121-123-124-031415-
/O.CAN.PHFO.GL.W.0004.000000T0000Z-160703T0400Z/
/O.EXB.PHFO.SC.Y.0032.000000T0000Z-160705T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
324 PM HST SAT JUL 2 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

* WINDS...EASTERLY TO 30 KT.

* SEAS...8 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ111-118-122-030230-
/O.CAN.PHFO.SC.Y.0032.000000T0000Z-160703T0400Z/
KAUAI WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
BIG ISLAND WINDWARD WATERS-
324 PM HST SAT JUL 2 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WIND HAVE DECREASED ACROSS THE AREA ALLOWING THE SMALL CRAFT
ADVISORY TO EXPIRE FOR THE KAUAI WINDWARD WATERS...MAUI COUNTY
LEEWARD WATERS AND THE BIG ISLAND WINDWARD WATERS.

$$

PHZ114>117-119-031415-
/O.EXT.PHFO.SC.Y.0032.000000T0000Z-160705T0400Z/
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-
MAUI COUNTY WINDWARD WATERS-MAALAEA BAY-
324 PM HST SAT JUL 2 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WINDS...EASTERLY TO 30 KT.

* SEAS...8 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

PHZ110-112-113-031415-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-160704T0400Z/
KAUAI NORTHWEST WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
324 PM HST SAT JUL 2 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...EASTERLY TO 25 KT.

* SEAS...7 TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jun 30, 10:10 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 10:10 AM HST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1010 AM HST THU JUN 30 2016

.SYNOPSIS...
Trade winds will continue over the islands for the foreseeable
future, becoming strong and gusty by Friday, and remaining that way
through the holiday weekend. A dry and stable air mass is expected
to move over the islands from the east by tonight, with mostly dry
conditions continuing into Saturday. The airmass will gradually
moisten from late Saturday through Monday, leading to increasing
trade wind showers that will spread leeward on the smaller islands.

&&

.DISCUSSION...
Surface high pressure centered far NE of the islands will strengthen
somewhat and move slowly W the next couple of days. This will lead
to increasing trade winds over the next 12 to 36 hours, with breezy
to locally windy conditions expected to persist through the holiday
weekend.

Model guidance continues to indicate significant drying of the
island air mass later today through Friday as a strong mid-level
ridge builds over the islands at the same time a significant dry
slot moves in from the E. Shower chances will be quite low, and any
precipitation that occurs will be light, and amount to very little.
Along the leading edge of the encroaching dry air mass, a relatively
narrow area of increased low clouds and showers is noted, with this
feature tracking steadily W, currently along the longitude of the
Big Island and Maui.

The interaction between the strengthening winds, the strong
stability and island terrain is expected to lead to locally strong
wind gusts, especially over mountain ridges and to the lee of the
mountains. Wind gusts may become strong enough to support the
issuance of a wind advisory,especially Friday and Saturday, when the
low-level subsidence inversion is expected to be especially low and
strong.

The base of the inversion will gradually rise from late Saturday
into Monday, as moisture embedded within the trade wind flow
increases from the unusually dryness seen Friday and Saturday. The
GFS and ECWMF have been consistent with most aspects of the forecast
through the weekend, so confidence is fairly high. This moistening
will lead to gradually increasing trade wind showers, with a fairly
typical trade wind weather pattern delivering passing showers for
July 4th outdoor activities on Sunday and Monday. With the moisture
depth increasing to near 10 kft, showers may more easily spread
leeward on the smaller islands, with the potential for the trade
wind flow to become somewhat showery into Wednesday. Diminishing
moisture is expected to lead to fewer trade showers for the second
half of next week, while trade wind speeds gradually ease.

A persistent and slow-moving trough aloft will remain several
hundred miles W of the islands through the middle of next week. This
feature is expected to remain sufficiently far from the islands to
not destabilize the island atmosphere, but associated SW flow over
the islands will carry varying amounts of mid- and high-level clouds
over the islands into the middle of next week.

&&

.AVIATION...
Clouds and scattered showers will remain focused over windward areas
today, with isolated MVFR conditions possible. VFR conditions will
prevail elsewhere across the state. A drier airmass will move into
the state from the east this afternoon and tonight, with showers
decreasing even over the windward areas.

Trade winds will increase through tonight, and AIRMET TANGO for low
level turbulence over and south through west of the mountains will
remain in effect.

&&

.MARINE...
A Small Craft Advisory (SCA) is in effect for most Hawaiian waters
already, or starting tonight. The SCA will be continuing for all of
these waters through Sunday afternoon. A gale watch remains in place
for the Pailolo and Alenuihaha Channels, and the waters south of the
Big Island, starting tonight and continuing through Saturday as the
trades are forecast to strengthen to gale force over these waters
by Friday.

Surf is expected to remain below the high surf advisory criteria
along all shorelines through Friday. As the trade winds strengthen,
expect elevated rough surf along windward shores, and a high surf
advisory for the E facing shores will likely be necessary starting
Saturday, and continuing into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Gale Watch from 6 PM HST this evening through Saturday afternoon for
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST this evening for Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast
Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Maui County Windward Waters-Maalaea Bay-Big Island Windward
Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST Sunday for
Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Leeward Waters.

&&

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:33 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao56 hr

Nearby

Gale Warnings in Hawaii, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.